Pennsylvania, 2015

Damaging Wind in Pennsylvania, June 21, 2015

June 21, 2015 · NWS PBZ · 1 event in 1 county or zone

Scattered thunderstorms developed across western Pennsylvania as a cold front crossed the region. An isolated severe thunderstorm was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed across western Pennsylvania as a cold front crossed the region. An isolated severe thunderstorm was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 21, 2:04 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 21, 2:04 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT SUN JUN 21 2015

.SYNOPSIS...
THE PASSING OF A COLD FRONT LATE TODAY WILL END RAIN CHANCES
UNTIL THE APPROACH OF ANOTHER FRONT ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A COLD FRONT IS PROGGED TO CROSS THE AREA THROUGH THIS EVENING.
WHILE MARGINAL SHEAR AND SOME INSTABILITY IS SEEN ON MESO
ANALYSIS...WARM AIR ALOFT ON ACARS SOUNDINGS...AND LACK OF GOOD
UPPER SUPPORT HAS BEEN KEEPING ACTIVITY FROM BECOMING WIDESPREAD.
STILL A CHANCE FOR A FEW STORMS TO BECOME SEVERE WITH SOME DRY AIR
ALOFT AND SHEAR ENHANCING THE WIND THREAT...BUT THE WARM AIR ALOFT
IS A LIMITING FACTOR. AFTER FRONTAL PASSAGE...EXPECTING A CLEARING
TREND WITH DRY ADVECTION. USED A GFS/SREF BLEND FOR TEMPERATURES.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
INITIALLY THE PERIOD STARTS OUT BENIGN WITH THE FRONT PUSHING
INTO CENTRAL WV WITH RELATIVELY DRY HIGH PRESSURE BUILDING OVER
THE REGION.

THE BOUNDARY IS PROJECTED TO RETURN AS A WARM FRONT AS LOW
PRESSURE PROGRESSES THROUGH THE NORTHERN GREAT LAKES ON MONDAY
NIGHT...THOUGH MOST OF THE SUPPORT FOR ANY PRECIP SHOULD REMAIN
NORTH OF THE AREA. THE SYSTEMS COLD FRONT IS FORECAST FOR A
TUESDAY PASSAGE...THOUGH TIMING AND DIMINISHING JET SUPPORT PUTS
THE SEVERE WEATHER THREAT IN QUESTION.

DRY HIGH PRESSURE WILL RETURN FOR MID WEEK. SHORT TERM
TEMPERATURES WERE FORECAST USING A GFS MOS/SREF BLEND.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE LONG TERM PERIOD WILL FEATURE NEAR AVERAGE TEMPERATURES AND
PRECIP PROBABILITIES AS SHORTWAVES MOVE THROUGH ZONAL FLOW OVER
THE UPPER OHIO VALLEY REGION. OF INTEREST THEREAFTER IS THE ECMWF
AND GFS PROGS OF DEEP LOW PRESSURE DEVELOPMENT OVER THE HUDSON BAY
WITH THE EASTERN CONUS TROUGHING RESULTING IN SUB AVERAGE TEMPS
FOR THE REGION.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
RESTRICTION POTENTIAL WILL CONTINUE INTO THE EVE AS SHOWER AND
THUNDERSTORM CHANCES INCREASE WITH THE APPROACH AND PASSAGE OF A COLD
FRONT. TIMING AND INSTABILITY ISSUES PRECLUDE CONFIDENCE IN SPECIFIC
THUNDERSTORM PLACEMENT...BUT CHANCES ARE BETTER GENERALLY ALONG
AND EAST OF A ZZV TO DUJ LINE.

ALTHOUGH DEEP...MOIST CONVECTION WILL CEASE THIS EVENING...FLIGHT
RULE IMPROVEMENT TO GENERAL VFR WILL HAVE TO WAIT UNTIL DAYBREAK
MONDAY GIVEN OVERNIGHT FOG ISSUES.

.OUTLOOK.../MONDAY THROUGH FRIDAY/...
THE NEXT CHANCE FOR RESTRICTIONS WILL COME WITH A TUESDAY COLD
FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

07/15
Hazardous weather outlook, Jun 21, 11:40 AM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT SUN JUN 21 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-221645-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1240 PM EDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...MAINLY SOUTH OF INTERSTATE 80. THE
MAIN THREAT IS EXPECTED TO BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Special weather statement, Jun 21, 2:22 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT SUN JUN 21 2015

PAZ014-211945-
BUTLER-
322 PM EDT SUN JUN 21 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER COUNTY...

AT 322 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF
SHANOR-NORTHVUE...OR 10 MILES NORTHWEST OF BUTLER...MOVING SOUTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUTLER...HOMEACRE-LYNDORA...SHANOR-NORTHVUE...MERIDIAN...PROSPECT...
WEST LIBERTY AND MORAINE STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4095 8013 4100 8005 4094 7983 4081 7997
TIME...MOT...LOC 1922Z 316DEG 20KT 4094 8007

BOOKBINDER
Special weather statement, Jun 21, 3:46 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
446 PM EDT SUN JUN 21 2015

PAZ013-020-212115-
LAWRENCE-BEAVER-
446 PM EDT SUN JUN 21 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEAVER AND
SOUTHWESTERN LAWRENCE COUNTIES...

AT 446 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST PALESTINE...
MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAVER FALLS...ELLWOOD CITY...BIG BEAVER...NEW BEAVER...WEST
MAYFIELD...KOPPEL...WAMPUM...NEW GALILEE...ENON VALLEY...HOMEWOOD AND
S.N.P.J..

THIS INCLUDES  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 1 AND 14.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4084 8024 4077 8033 4087 8052 4092 8052
      4094 8048
TIME...MOT...LOC 2046Z 298DEG 31KT 4089 8047

BOOKBINDER
Special weather statement, Jun 21, 3:49 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 PM EDT SUN JUN 21 2015

PAZ022-023-212115-
INDIANA-ARMSTRONG-
449 PM EDT SUN JUN 21 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL INDIANA AND SOUTHEASTERN
ARMSTRONG COUNTIES...

AT 449 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES WEST OF INDIANA...
MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INDIANA...HOMER CITY...CHEVY CHASE HEIGHTS...ELDERTON...SHELOCTA...
LUCERNE MINES AND YELLOW CREEK STATE PARK.

LAT...LON 4050 7911 4066 7942 4073 7936 4061 7900
TIME...MOT...LOC 2049Z 298DEG 31KT 4065 7935

BOOKBINDER

The radar

The Pittsburgh radar (KPBZ), 37 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 21, 4:07 PM EST
Where
Lawrence County, 0.69 mi S of Ellport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.860, -80.248

Law enforcement reported trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587147.